Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 7, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 21, 2022, 6:17 PM CDT for 4 counties in Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2022, 6:17 PM CDT (23:17 UTC)
- Expired
- Mar 21, 2022, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atascosa County, TX, DeWitt County, TX, Karnes County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 82 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 6:41 PM CDT | HAIL 1.25 | Poth, TX | PUBLIC REPORT OF APPROXIMATELY HALF DOLLAR SIZE HAIL IN POTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 3:14 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 974 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 1.9
The text
As transmitted.
518
WUUS54 KEWX 212317
SVREWX
TXC013-123-255-493-220000-
/O.NEW.KEWX.SV.W.0007.220321T2317Z-220322T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
617 PM CDT Mon Mar 21 2022
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
West central DeWitt County in south central Texas...
Karnes County in south central Texas...
Southeastern Atascosa County in south central Texas...
Southeastern Wilson County in south central Texas...
* Until 700 PM CDT.
* At 617 PM CDT, a severe thunderstorm was located 9 miles southwest
of Falls City, or 13 miles northeast of Campbellton, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Karnes City, Poth, Kosciusko, Nixon, Falls City, Pandora, Gillett,
Cestohowa, Coy City, Cotton Patch, Gruenau, New Davy, Paweleville,
Fashing, Hobson, Peggy, Ecleto, Helena, Deweesville and Pana Maria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2882 9834 2932 9785 2925 9775 2911 9761
2913 9759 2904 9747 2874 9805 2879 9810
2870 9822
TIME...MOT...LOC 2317Z 226DEG 48KT 2887 9813
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:08 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Mar 21, 3:08 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 308 PM CDT Mon Mar 21 2022 .UPDATE... Have updated PoP and weather grids over the next six hours, as several convective attempts have occurred across the southern Edwards Plateau and Rio Grande Plains over the last 45 minutes. Main concern continues to be east of along/east of US 281, however. && .PREV DISCUSSION... /ISSUED 213 PM CDT Mon Mar 21 2022/ ..New SHORT TERM, LONG TERM... SHORT TERM... (This evening through Tuesday) Issued at 203 PM CDT Mon Mar 21 2022 Continue to monitor the potential for severe thunderstorms this afternoon. 18Z surface observations indicate surface cyclogenesis is commencing in the Panhandle of Texas as a high-amplitude shortwave trough/closed low continues to eject into the Big Bend Region. A complex surface setup has resulted, with the infant surface low dragging a dryline that has entered Val Verde County. An elevated dry slot and attendant region of clearing skies leads the surface dryline, and has progressed to approximately a Kerrville-Uvalde- Eagle Pass line. These two regions should continue to march east in tandem through the coming hours, reaching the US 281 corridor by the mid afternoon hours. This progression will likely prove critical, as the differential surface heating occurring on either side of the retreating cloud line, combined with the dynamic forcing and steepening lapse rates aloft, will provide an impetus for the initiation of surface-based convection along/east of US 281. Latest high-res guidance concurs with this picture, suggesting that initiation is most likely to occur between 4-5 PM. Storms that do develop are then expected to push east of the I-35/I-37 corridors through 8 PM this evening. With the core of the 850 mb low level jet axis/southeasterly low level flow currently pivoting to the east of the CWA, the phasing between the highest directional wind shear and likely initiation zone appears to be slightly out of sync. Hence, the greatest hazard of concern continues to be large, potentially damaging hail up to two inches in diameter. SPC has added a moderate risk to its day one convective outlook across an area north and east of a Hallettsville- Gonzales-New Braunfels line in light of this threat, however, damaging winds and isolated tornadoes cannot be ruled out as additional threats given the remaining shear that will be present across the region. Have a way to receive watches and warnings later this afternoon as these storms move through the area. With cyclogenesis continuing over west-central Oklahoma this evening/early tonight, southerly flow will continue, particularly to the east of I-35/I-37. This could act to reinforce the surface dryline/outflow from any early evening convection, helping to encourage a second round of thunderstorms. Most likely to occur along and east of US 77, widespread severe weather is not anticipated with this potential second batch of thunderstorms. Once convection vacates the far east later tonight, a cold front will approach the area. Entering from the northwest, expect this boundary to be through the I-35 corridor by mid-morning tomorrow, and out of our far southeastern communities by the lunch hour. No precipitation is expected with the passage. Gusty northwest winds will follow the front, leading to Near Critical fire weather conditions tomorrow. Of highest concern across the Rio Grande Plains, Winter Garden Region and southern Edwards Plateau, a Fire Weather Watch has been posted accordingly. Subsequent shifts will monitor this portion of the short term closely, potentially upgrading to a Red Flag Warning if necessary. LONG TERM... (Tuesday night through next Sunday) Issued at 203 PM CDT Mon Mar 21 2022 The main story for the extended forecast will be elevated to critical fire weather conditions through at least Sunday. Dry and breezy northwesterly flow will continue on Wednesday with westerly flow is expected on Thursday. Breezy southerly flow will return Friday through Sunday without any appreciable increase in moisture expected. The most critical time period will be Wednesday and Thursday as the northwest/west winds will be the strongest with afternoon humidity values near 10-20 percent. Southerly wind speeds on Friday will be a bit less with speeds generally at or below 10 mph and only elevated to near critical fire weather conditions are expected then. Southerly speeds will be in the 15 to 20 mph range this weekend bringing back near critical to critical fire weather conditions to mainly areas west of the I35 corridor. Highs Wednesday will be in the 60s and 70s but will warm back into the 80s to near 90 for the western areas by Friday. AVIATION...18Z TAF Package This morning's low cigs and visibilities are beginning to improve at the I-35 aerodromes. DRT has fully recovered to VFR cats, with only FEW coverage near FL030 remaining. Biggest attention near-term is on the gusty winds behind a dryline at DRT this afternoon, and potential convective activity at the I-35 sites through the late afternoon/early evening hours. Only noteworthy amendment during this portion of the forecast was to remove the TEMPO +TSRA at SAT and SSF and replace with a VCTS, given less aggressive convection forecasts throughout the AM hours in Bexar County. Have preserved said TEMPO group at AUS, where convection appears more likely. Thunderstorms should move east of the I-35 terminals by the mid evening hours. Continue to watch for potential redevelopment overnight, though any additional storms will likely remain east of I-35. A cold front will pass through our aerodromes between 09 and 12Z Friday, bringing gusty northwest winds in its wake. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 54 70 44 68 43 / 40 0 0 0 0 Austin Bergstrom Intl Airport 54 71 42 68 40 / 50 - 0 0 0 New Braunfels Muni Airport 52 73 43 71 40 / 40 0 0 0 0 Burnet Muni Airport 48 65 40 66 39 / 20 0 0 0 0 Del Rio Intl Airport 51 72 44 72 43 / 0 0 0 0 0 Georgetown Muni Airport 53 68 42 67 40 / 40 0 0 0 0 Hondo Muni Airport 49 74 40 72 38 / 10 0 0 0 0 San Marcos Muni Airport 53 71 43 69 39 / 40 0 0 0 0 La Grange - Fayette Regional 60 72 44 68 41 / 60 10 0 0 0 San Antonio Intl Airport 54 72 45 70 44 / 20 0 0 0 0 Stinson Muni Airport 54 75 46 73 43 / 20 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for Dimmit-Edwards- Frio-Kinney-Maverick-Real-Uvalde-Val Verde-Zavala. Fire Weather Watch from Tuesday afternoon through Tuesday evening for Dimmit-Edwards-Frio-Kinney-Maverick-Real-Uvalde-Val Verde- Zavala. Wind Advisory until 7 PM CDT this evening for Edwards-Val Verde. && Short-Term/Aviation...Quigley Long-Term...29 Decision Support...KCW
Hazardous weather outlook, Mar 21, 3:12 AM CDT, 15 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 312 AM CDT Mon Mar 21 2022 TXZ171>173-183>194-202>209-217>225-228-221000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 312 AM CDT Mon Mar 21 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Severe thunderstorms with primary threats of large hail and tornadoes are possibly this afternoon into early evening. A Red Flag Warning is in effect for the Edwards Plateau and Rio Grande Plains this afternoon. A Wind Advisory is in effect this afternoon for Val Verde and Edwards Counties. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated to critical fire weather conditions are expected to continue through Saturday, mainly during the afternoon and evening hours. A Fire Weather Watch is in effect for Tuesday afternoon for the Edwards Plateau and Rio Grande Plains. Red Flag Warnings for critical fire weather conditions may be needed on additional days. Take care to prevent the start of wildfires. .SPOTTER INFORMATION STATEMENT... Please report any severe weather to the NWS.
In the hours before
Local storm report, Mar 21, 6:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
602 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FUNNEL CLOUD ROUND ROCK 30.52N 97.67W
03/21/2022 WILLIAMSON TX TRAINED SPOTTER
RELAYED BY A TRAINED STORM SPOTTER.
&&
AQLocal storm report, Mar 21, 6:04 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 1 ENE ROUND ROCK 30.52N 97.66W
03/21/2022 WILLIAMSON TX PUBLIC
HAM RADIO REPORT OF A TORNADO ON THE GROUND
IN ROUND ROCK.
&&
AQLocal storm report, Mar 21, 6:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TORNADO 4 SE FENTRESS 29.72N 97.73W
03/21/2022 CALDWELL TX PUBLIC
PUBLIC CONFIRMED REPORT OF A TORNADO NORTH
OF I-10 AND NORTHWEST OF LULING.
&&
AQLocal storm report, Mar 21, 6:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
613 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 2 NW WINDEMERE 30.48N 97.67W
03/21/2022 WILLIAMSON TX PUBLIC
REPORT OF AN OVERTURNED TRACTOR TRAILER AT
I-35 AND US 45.
&&
AQLocal storm report, Mar 21, 6:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TORNADO 1 N HUTTO 30.56N 97.54W
03/21/2022 WILLIAMSON TX PUBLIC
PUBLIC REPORT OF TORNADO WITH DAMAGE ON THE
NORTH SIDE OF HUTTO.
&&
AQLocal storm report, Mar 21, 6:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TORNADO TAYLOR 5 W 30.58N 97.49W
03/21/2022 WILLIAMSON TX PUBLIC
PUBLIC REPORT OF A TORNADO ON THE GROUND
FIVE MILES WEST OF TAYLOR.
&&
AQThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:21 PM CDT | Red Flag Warning | EWX | Dimmit, Edwards, Frio, Kinney, Maverick, Real and 3 more | 26 hr |
| Mar 21, 3:14 AM CDT | Fire Weather Watch | EWX | Dimmit, Edwards, Frio, Kinney, Maverick, Real and 3 more | 23 hr |
| Mar 21, 3:19 AM CDT | Wind Advisory | EWX | Edwards, Val Verde | 16 hr |
| Mar 21, 3:48 PM CDT | Special Weather Statement | EWX | Kendall | 27 min |
| Mar 21, 4:05 PM CDT | Special Weather Statement | EWX | Blanco | 25 min |
| Mar 21, 4:20 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Hays, Travis | 55 min |
| Mar 21, 4:26 PM CDT | Special Weather Statement | EWX | Comal | 49 min |
| Mar 21, 4:29 PM CDT | Special Weather Statement | EWX | Blanco | 46 min |
| Mar 21, 4:34 PM CDT | Special Weather Statement | EWX | Guadalupe | 41 min |
| Mar 21, 4:43 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Gonzales, Guadalupe, Hays | 62 min |
| Mar 21, 4:47 PM CDT | Severe Thunderstorm Warning | EWX | Comal, Hays | 58 min |
| Mar 21, 5:04 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Hays, Travis, Williamson | 56 min |
| Mar 21, 5:09 PM CDT | Special Weather Statement | EWX | Burnet | 51 min |
| Mar 21, 5:12 PM CDT | Special Weather Statement | EWX | Karnes | 48 min |
| Mar 21, 5:20 PM CDT | Tornado Warning | EWX | Hays | 25 min |
| Mar 21, 5:24 PM CDT | Tornado Warning | EWX | Caldwell, Guadalupe | 36 min |
| Mar 21, 5:40 PM CDT | Tornado Warning | EWX | Hays, Travis | 35 min |
| Mar 21, 5:46 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 59 min |
| Mar 21, 5:49 PM CDT | Tornado Warning | EWX | Williamson | 26 min |
| Mar 21, 5:49 PM CDT | Tornado Warning | EWX | Caldwell, Gonzales, Guadalupe | 26 min |
| Mar 21, 5:52 PM CDT | Tornado Warning | EWX | Williamson | 23 min |
| Mar 21, 5:58 PM CDT | Tornado Warning | EWX | Bastrop, Travis | 47 min |
| Mar 21, 5:59 PM CDT | Tornado Warning | EWX | Travis, Williamson | 46 min |
| Mar 21, 6:06 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Travis, Williamson | 39 min |
| Mar 21, 6:13 PM CDT | Tornado Warning | EWX | Bastrop, Caldwell, Fayette, Gonzales | 47 min |
| Mar 21, 6:22 PM CDT | Tornado Warning | EWX | Williamson | 23 min |
| Mar 21, 6:34 PM CDT | Tornado Warning | EWX | Bastrop, Lee, Travis, Williamson | 26 min |
| Mar 21, 6:37 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales, Guadalupe, Wilson | 38 min |
| Mar 21, 6:55 PM CDT | Tornado Warning | EWX | Lee, Williamson | 20 min |
| Mar 21, 6:57 PM CDT | Tornado Warning | EWX | Bastrop, Fayette, Lee | 48 min |
| Mar 21, 6:59 PM CDT | Special Weather Statement | EWX | Bastrop, Caldwell | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.